Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Charleston, WV

May 29, 2003Doddridge County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2003, 5:35 PM EDT for Doddridge County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 5:35 PM EDT (21:35 UTC)
Expired
May 29, 2003, 6:00 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Doddridge County, WV

The radar

The Charleston,WV radar (KRLX), 139 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS51 KRLX 292135
SVRRLX
WVC017-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODDRIDGE COUNTY IN WEST VIRGINIA...

* UNTIL 600 PM EDT...

* AT 531 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES EAST OF BLANDVILLE...OR ABOUT 6 MILES WEST OF
  SALEM...MOVING SOUTH AT 15 MPH.

.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3934 8057 3921 8053 3910 8069 3911 8081
          3934 8077

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:05 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 29, 3:05 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT THU MAY 29 2003

********************************************************************
305 PM EDT THU MAY 29 2003

TONIGHT AND FRIDAY...
SHORT WAVE ROTATING THRU SE KENTUCKY PRODUCING A FEW SCATTERED
SHOWERS ACROSS REGION WHICH SHOULD DIE OFF RAPIDLY ONCE THE SUN
SETS.  FRIDAY DAYTIME STILL LOOKS DRY AS HIGH PRESSURE ALONG GULF
COAST TRIES TO BRIEFLY RIDGE INTO AREA.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
ONLY MINOR TIMING DIFFERENCES IN THE RATHER STRONG FRONTAL SYSTEM
THAT PUSHES THROUGH LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. ALL
AGREE THAT THIS VIGOROUS SYSTEM HAS GOOD MOISTURE TO WORK WITH AND
MARGINAL INSTABILITY.  SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
THIS FRONT ARE LIKELY FRIDAY NIGHT ESPECIALLY IN THE WEST...AND ON
SATURDAY MORNING ESPECIALLY IN THE EAST.  HIGH PRESSURE AND CLEARING
SKIES ARE EXPECTED BY SUNDAY AS CANADIAN HIGH PRESSURE BUILDS IN.
TEMPERATURES WILL CONTINUE TO AVERAGE BELOW NORMAL.

MONDAY THROUGH THURSDAY...
MODELS ARE BEGINNING TO SHOW A BIT OF A PATTERN SHIFT IN THE
EXTENDED RANGE...WITH THE RIDGE IN THE WEST MOVING TOWARD THE WEST
COAST AND MORE OF THE TROUGH DIGGING INTO THE INTERMOUNTAIN WEST BY
LATE NEXT WEEK.  THIS WILL ALLOW MORE RIDGING TO DEVELOP ACROSS THE
SOUTHEASTERN US...WHICH WILL HAVE A BIG IMPACT ON THE WEATHER FOR
WED AND THURS.

FIRST...HIGH PRESSURE WILL REMAIN IN CONTROL ON MONDAY.  MAY SEE AN
INCREASE IN CLOUDS LATER IN THE DAY...BUT OVER...MONDAY SHOULD BE A
NICE DRY DAY WITH TEMPERATURES WARMING ABOUT 5 TO 10 DEGREES FROM
SUNDAY HIGHS.  AS THE HIGH SLIDES SOUTHEAST ON MONDAY...THE WINDS
WILL GRADUALLY BECOME SOUTHWESTERLY...WHICH WILL HELP THE WARMUP.

TUESDAY WILL REMAIN DRY AS THE LAST IN A SERIES OF SYSTEMS IN THE
NORTHWEST FLOW ORGANIZES OVER THE NORTHERN PLAINS AND WESTERN GREAT
LAKE STATES.  THIS SYSTEM WILL APPROACH ON WEDNESDAY...BUT THE UPPER
LEVEL PATTERN CHANGE...THE FRONT WILL STRUGGLE TO MOVE ACROSS THE
OHIO VALLEY AND MAY BECOME STATIONARY.  THIS WILL CAUSE MORE CLOUDS
WITH SHOWERS AND TSTORMS POSSIBLE.  THIS THREAT WILL LINGER INTO
THURSDAY AS WELL.

FOR TEMPERATURES...MEX GUIDANCE WAS PRETTY CLOSE.  HAVE TONED DOWN
HIGH TEMPS FOR TUESDAY...WEDNESDAY AND THURSDAY...PER ENSEMBLE MOS
ALONG  WITH OPERATIONAL GFS BEING FASTER THAN HPC ANTICIPATED
POSITIONS OF THE FRONTAL BOUNDARIES.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

DB/JMV/ESS
********************************************************************
950 AM EDT THU MAY 29 2003
WILL UPDATE ZONES THIS MORNING TO TAPER BACK POPS A BIT THIS
AFTERNOON IN THE WESTERN ZONES AS MAIN AXIS OF SHORT WAVE MOVES ON
THROUGH.

DB
********************************************************************
350 AM EDT THU MAY 29 2003

...TODAY AND TONIGHT...

LIKELY SHOWERS REMAIN THIS MORNING.  BY 3:30 AM...THERE WERE
BASICALLY 3 NORTHWEST TO SOUTHEAST ORIENTED LINES OF HEAVIER FALLEN
PRECIPITATION.  THE HEAVIEST BAND...TOTALING ANYWHERE FROM A
QUARTER OF AN INCH UP TO A RADAR ESTIMATED INCH AND A
HALF...STRETCHED FROM VINTON COUNTY IN OHIO...THROUGH CLAY AND
NICHOLAS COUNTIES OF WEST VIRGINIA.  HOWEVER...GROUND TRUTH SO FAR
HAS NOT YIELDED ANYTHING OVER AN INCH.

ANOTHER KICKER FROM PESKY SOUTHERN GREAT LAKES UPPER LEVEL LOW
CONTINUES TO PLAGUE THE AREA.  A ROGUE EMBEDDED THUNDERSTORM STILL
OCCURRING HERE AND THERE THIS MORNING.  KEPT THE MENTION OF
THUNDERSTORMS IN THE FORECAST FOR THE FIRST 24 HOURS.  DID QUICKEN
UP EXITING PRECIP THIS AFTERNOON/EVENING...WITH ONLY SLIGHT POPS
WEST OF THE OHIO RIVER TONIGHT.  THINGS ARE REALLY EXPECTED TO QUIET
DOWN AFTER 06Z TONIGHT.

...FRIDAY THROUGH NEXT WEDNESDAY...
HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY AHEAD OF THE NEXT
SYSTEM.  FRONT WILL MOVE ACROSS THE FORECAST AREA SATURDAY...SHOWERS
AND THUNDERSTORMS WILL OVERSPREAD THE REGION...WILL HOLD ON TO A
CHANCE OF SHOWERS MAINLY DURING THE MORNING SUNDAY.  HIGH PRESSURE
FILTERS INTO THE MIDDLE OHIO VALLEY SUNDAY INTO TUESDAY.  THE WILL
GRADUALLY MOVE EAST INTO THE ATLANTIC TUESDAY AHEAD OF THE NEXT
FRONT.  MOISTURE MOVES BACK INTO THE FORECAST AREA
WEDNESDAY...COMBINES WITH THE FRONTAL LIFT...VORTMAX AIDING THE
LIFT...CAUSING SHOWERS.  THE TEMPERATURES WERE IN THE BALLPARK.

.END/ KF/ELW
********************************************************************
1015 PM EDT WED MAY 28 2003

WILL UPDATE SIMPLY TO FRESHEN UP EVENING WORDING.  MORE ACTIVITY IS
EXPECTED IN OHIO/KENTUCKY OVERNIGHT WEST OF INITIAL BATCH OF
SHRA/TSRA.  GOT A FEW REPORTS OF TREES DOWN.  GOT A WIND GUST OF 39
MPH AT HTS AND 45 MPH FROM A SPOTTER IN OHIO.  THESE WINDS ARE
LIKELY BLOWING DOWN TREES IN WET GROUND.

CL

********************************************************************
708 PM EDT WED MAY 28 2003

RUNNING A QUICK UPDATE TO SPEED UP ARRIVAL OF PRECIP IN MOST ZONES.
FIRST WAVE OF SHRA/TSRA ALREADY ON THE WESTERN FRINGES OF CWA.  NO
CHANGES OTHER THAN TO PRECIP WORDING AT THIS TIME.

CL
********************************************************************
Hazardous weather outlook, May 29, 2:48 AM EDT, 14 hours 47 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT THU 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

KF

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:15 PM EDTSevere Thunderstorm WarningRLXClay30 min
May 29, 7:15 PM EDTSevere Thunderstorm WarningRLXWirt30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.